Erowid References Database
“What Is the Evidence That Ecstasy (MDMA) Can Cause Parkinson’s Disease?”.
Movement Disorders. 2003;18(11):1219-1223.
Ecstasy (MDMA; 3,4-methylenedioxymethamphetamine) is a derivative of amphetamine used widely by young adults for its reported ability to induce a state of heightened empathy and introspection and to cause an increase in energy.1 In our neuropsychiatric studies of Ecstasy users, for example, we ﬁnd that the typical userof this illicit recreational substance takes the drug in a group/social setting at a dance club.
Although the mechanism of action of Ecstasy is not known with certainty, the “social” effect of the drug is probably related to the ability of Ecstasy to promote release of the neurotransmitter serotonin in brain, whereas the stimulant action might be explained by a somewhat less intense release of the neurotransmitter dopamine, as occurs with other stimulant drugs such as methamphetamine.2–6
Because Ecstasy is assumed widely to cause “brain damage,” our laboratory and some neurologists are approached occasionally by young patients having a variety of medical problems who suggest that the condition was caused by exposure to Ecstasy. In this issue of Movement Disorders, O’Suilleabhain and Giller7 describe a 38-yearold man, a self-reported Ecstasy user, who developed parkinsonism and they suggest that the movement disorder
may have been caused by Ecstasy. To date, two additional case reports describing parkinsonism (but see below) in self-reported Ecstasy users have been published. 8,9 Based on the suspected high number of Ecstasy users worldwide these ﬁndings would seem to raise the possibility of a future epidemic of middle-aged Parkinsonian Ecstasy users. This Editorial focuses on whether this concern is reasonably justiﬁed based on the scientiﬁc evidence and also how such single case reports should
best be provided to the medical community.
[ Cite HTML